Hail, Winona
- When
- September 18, 2:37 AM CST
- Where
- Winona County, 0.69 mi N of Wilson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.960, -91.700
Quarter sized hail fell near Wilson.
Occasional thunderstorms moved across portions of southeast Minnesota before sunrise on September 18th. One of these storms briefly became strong enough to produce quarter sized hail near Wilson (Winona County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Occasional thunderstorms moved across portions of southeast Minnesota before sunrise on September 18th. One of these storms briefly became strong enough to produce quarter sized hail near Wilson (Winona County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 18, 1:51 AM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 251 AM CDT Tue Sep 18 2018 .SHORT TERM...(Today and tonight) Issued at 251 AM CDT Tue Sep 18 2018 Early morning analysis showed a surface front extending from eastern Wisconsin southwestward into central Iowa. This front continued to make progress southward as a cold front, but will eventually become more of a quasi-stationary front and serve as the focus for repeated rounds of showers and storms through Thursday. North of the front, some showers and storms tied to increasing moisture transport were moving across southern Minnesota and into western Wisconsin. Per latest SPC mesoanalysis, these storms should have somewhere between 1000 and 1500 J/kg of MUCAPE to work with, so could be a hail threat with them as we go through the morning. In addition to the ongoing storms, more expected to move in after sunrise as shortwave energy moves in from the west. Thinking the main threat will continue to be hail given capping in place through the morning. Expecting to see a bit of an increase in deep layer shear through the morning which could lead to some better storm organization, and combined with increasing instability and 7-8 C/km mid-level lapse rates, could lead to some severe hail. Could also see some brief heavy rain, but storms look to be fairly progressive in moving through, exiting the area by early to mid afternoon. Looking like only lingering light showers and perhaps some isolated storms will remain for the rest of the afternoon and much of the evening. Low level jet and moisture transport will ramp up again tonight, leading to more shower and storm development. Heavy rain environment remains in place (see Hydrology discussion below) and any time moisture transport points into a fairly stationary front, flooding becomes a concern. The key will be to determine exactly where the front sets up tomorrow night. Currently looking like it will remain over far southern portions of the forecast area, where rainfall amounts would be in the 1-3 inch range, with locally higher amounts possible by Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 251 AM CDT Tue Sep 18 2018 Showers and storms will continue through Wednesday and Thursday as a low pressure system forms over the plains and moves northeast into the area. 18.00Z runs of the GFS and NAM move the surface boundary north as a warm front fairly quickly Wednesday into Wednesday night, placing nearly entirely north of the forecast area by Thursday morning. Thinking they might be too fast in doing this given ongoing convection along and to the north of it, so axis of heaviest rainfall may be a bit further south (more in line with the 18.00Z ECMWF and Canadian). The low pressure system will slide through on Thursday, bringing plenty of deep layer shear for a potential severe threat. The key will be to determine how far the warm front makes it north. Should the GFS/NAM's farther north solutions play out, the forecast area will be squarely in the warm sector, and assuming precipitation and cloud cover stay close to the warm front, plenty instability will be able to build in, increasing the severe threat. Should the warm front stay farther south, the precipitation and cloud cover will hinder destabilization and lessen, but not completely eliminate, any severe threat. For now, leaning toward the warm front staying farther south, but confidence is a bit low. Dry and cool high pressure still looks to build in behind the low on Friday, leading to highs in the 60s to lower 70s through the weekend and lows generally in the 40s to lower 50s, with a few 30s possible in the favored cold spots. Some hints at small chances for rain Sunday, with more shortwave energy in the area, but thinking better chances will be to the north. Better chances for the forecast area will move in Monday afternoon as another cold front approaches from the west. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1150 PM CDT Mon Sep 17 2018 Periods of MVFR to IFR conditions are expected at the TAF sites in low stratus and thunderstorms. Showers and storms look to move across the TAF sites in the 10 to 15Z timeframe bringing periods of heavy rain, possibly small hail, and gusty winds. Low stratus is possible at times tonight into Tuesday and we may see ceilings drop to IFR, especially at KRST. Current thinking is that MVFR stratus will then be in place from mid afternoon Tuesday into Tuesday evening, with the potential for ceilings to be IFR at times. After this mornings showers and thunderstorms addition showers and perhaps thunderstorms are possible Tuesday afternoon into Tuesday night. && .HYDROLOGY... Issued at 251 AM CDT Tue Sep 18 2018 A heavy rainfall environment will remain in place across the area through Thursday, with precipitable water values in the 1.5 to 2 inch range and warm cloud depths near 4 km. Generally anticipating rainfall amounts of 2 to 5 inches through Thursday, with locally higher amounts possible. However, location of the heaviest rainfall remains a bit uncertain, as each day's precipitation will depend on where a surface boundary sets up. With current river levels above normal, river rises can be expected and river flooding is possible along with perhaps some flash flooding. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...CA LONG TERM...CA AVIATION...Wetenkamp HYDROLOGY...CA
Hazardous Weather Outlook National Weather Service La Crosse WI 351 AM CDT Mon Sep 17 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-181200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 351 AM CDT Mon Sep 17 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected to impact areas southwest of Interstate 94 late this afternoon through tonight. Some could be strong, with an outside chance for severe storms. The main threats will be hail and heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Several rounds of thunderstorms are expected through Thursday night. The main threat will be heavy rainfall, but confidence is low on locations that will see the heaviest rainfall. The risk for severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. CA
Special Weather Statement
National Weather Service La Crosse WI
1236 AM CDT TUE SEP 18 2018
WIZ029-032>034-180700-
Buffalo-Jackson-Trempealeau-Clark-
1236 AM CDT TUE SEP 18 2018
...Some Strong Thunderstorms Overnight...
Through 2 AM, some strong thunderstorm will be found north of
Interstate 90. These storms will move east southeast at 40 mph and
they will be capable of producing heavy rain, frequent lightning,
and half inch diameter hail.
Locations impacted include...
Black River Falls, Mondovi, Neillsville, Whitehall, Osseo,
Independence, Strum, Modena, Price, Humbird, Hatfield, Shortville,
York, Lynn, Eleva, Northfield, Merrillan, Alma Center, Levis and
Taylor.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4443 9208 4460 9200 4460 9092 4472 9092
4470 9032 4424 9031
TIME...MOT...LOC 0533Z 273DEG 38KT 4455 9198
BoyneThe La Crosse radar (KARX), 44 km away, was scanning. The volume nearest the first event began at 08:37 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail fell near Wilson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784784.